Alert archive / Texas / Flash Flood Warnings in 2016
Flash Flood Warning 30, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 23, 2016, 4:48 PM CDT for Reeves County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2016, 4:48 PM CDT (21:48 UTC)
- Expired
- Aug 23, 2016, 7:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 156 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 742 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
810
WGUS54 KMAF 232148
FFWMAF
TXC389-240045-
/O.NEW.KMAF.FF.W.0030.160823T2148Z-160824T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
448 PM CDT TUE AUG 23 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN REEVES COUNTY IN SOUTHWESTERN TEXAS...
* UNTIL 745 PM CDT
* AT 443 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS NORTHWESTERN REEVES COUNTY, GENERALLY WEST OF
U.S. 285. UP TO TWO INCHES OF RAIN LIKELY HAVE FALLEN ACROSS
THIS AREA, AND FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY ACROSS
AREAS NEAR AND ALONG U.S. 285 FROM 15 MILES NORTH OF PECOS TO
THE STATE LINE.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ORLA...RED BLUFF RESERVOIR AND RED BLUFF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 3191 10403 3191 10392 3189 10388 3186 10388
3188 10384 3185 10381 3184 10382 3178 10380
3174 10374 3175 10369 3171 10366 3170 10362
3168 10363 3163 10357 3140 10384 3148 10400
3162 10405
$$
70What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 1:49 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Aug 23, 1:49 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 149 PM CDT TUE AUG 23 2016 .DISCUSSION... A rich plume of mid/upper level moisture continues to stream across the area and early this morning was collocated with showers in the e and s. Looks like the atmosphere is attempting to make another run at redeveloping precip within said moisture axis, as light showers are farther w and convection is developing w of Valentine. We have been trying to discern shrtwv energy embedded within the moist flow aloft and have seen hints of shrtwv energy in satellite data. By 00Z/Wed GFS/NAM12 do indicate more definitive shrtwv energy in the heights and vorticity fields. Moisture anomalies of +1 to 2 standard deviations are indicative of heavy rain potential. However we are lacking a surface boundary and strong surface insolation. Seems appropriate to acknowledge the heavy rain potential and we will opt to mention local heavy rain. To get more widespread heavy rain concerns training cells would be needed and this is possible. GFS/ECMWF hint at this with precip overnight from NW PB-far se parts of SE NM-Upper Trans Pecos. As such we have edged PoPs up slightly, still mostly in the high end chance category. A slightly better chance for rain Wed as a mid level trough will be closer. Depending on what happens today/tonight a heightened potential for flood/flash flood may exist Wed? Thur the mid level ridging will build w some and a pocket of drier low level appears across parts of the PB. This will mostly confine precip chances to the wrn areas. Thereafter PoPs will slowly decrease and temperatures will increase, probably to back above normal. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 72 91 70 93 / 30 20 40 10 Carlsbad 66 90 66 86 / 30 30 20 50 Dryden 71 93 71 94 / 10 20 30 20 Fort Stockton 68 90 67 91 / 30 50 40 30 Guadalupe Pass 62 83 62 78 / 40 30 10 50 Hobbs 67 84 64 84 / 40 30 40 40 Marfa 60 83 59 81 / 40 50 40 50 Midland Intl Airport 72 89 69 91 / 40 30 40 20 Odessa 71 88 68 90 / 40 40 40 20 Wink 70 90 69 92 / 50 60 40 30 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. &&
Hazardous weather outlook, Aug 23, 1:23 PM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 123 PM CDT TUE AUG 23 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 123 PM CDT TUE AUG 23 2016 /1223 PM MDT TUE AUG 23 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND TONIGHT. SOME WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL, SMALL HAIL AND STRONG WINDS TO 50 MPH. HEAVY RAIN MAY LEAD TO LOCALIZED FLOODING OF ARROYOS, DRAWS, STREAMS AND LOW WATER CROSSINGS, ESPECIALLY FROM THE VAN HORN AND MARFA AREAS, NORTHEASTWARD ACROSS THE UPPER TRANS PECOS, FAR SOUTHEASTERN NEW MEXICO AND NORTHERN PERMIAN BASIN THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS CHANCES WILL CONTINUE EACH DAY THIS WEEK, WITH AMPLE MOISTURE IN THE ATMOSPHERE PROMOTING HEAVY RAINFALL. ON WEDNESDAY, THE AREAS MOST LIKELY TO SEE HEAVY RAINFALL AND LOCALIZED FLASH FLOODING INCLUDE THE DAVIS MOUNTAINS AND UPPER TRANS PECOS IN WEST TEXAS. THE EMPHASIS FOR HEAVY RAINFALL WILL SHIFT WESTWARD THURSDAY TO THE SOUTHEAST NEW MEXICO PLAINS AND HIGHER TERRAIN OF WEST TEXAS. RIVER RISES WILL BE POSSIBLE ALONG THE RIO GRANDE, AND PECOS RIVER IN EDDY COUNTY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 23, 1:44 PM CDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1244 PM MDT TUE AUG 23 2016
NMZ027-028-231930-
GUADALUPE MOUNTAINS OF EDDY COUNTY NM-EDDY COUNTY PLAINS NM-
1244 PM MDT TUE AUG 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY COUNTY UNTIL
130 PM MDT...
AT 1244 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CARLSBAD CAVERNS NATIONAL PARK...OR 23 MILES SOUTHWEST OF
CARLSBAD... MOVING NORTH AT 5 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WHITES CITY AND CARLSBAD CAVERNS NATIONAL PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3209 10455 3224 10466 3238 10461 3254 10446
3219 10425
TIME...MOT...LOC 1844Z 014DEG 6KT 3219 10455
67Special weather statement, Aug 23, 2:50 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 150 PM MDT TUE AUG 23 2016 NMZ027-028-232030- GUADALUPE MOUNTAINS OF EDDY COUNTY NM-EDDY COUNTY PLAINS NM- 150 PM MDT TUE AUG 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY COUNTY UNTIL 230 PM MDT... AT 149 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CARLSBAD CAVERNS NATIONAL PARK...OR 22 MILES SOUTHWEST OF CARLSBAD... MOVING NORTHEAST AT 5 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED 18 MILES NORTHWEST OF CARLSBAD...MOVING NORTHEAST AT 5 MPH. WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... SEVEN RIVERS AIRPORT...BRANTLEY LAKE STATE PARK...CARLSBAD CAVERNS NATIONAL PARK AND SEVEN RIVERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3265 10459 3262 10432 3213 10442 3214 10464 TIME...MOT...LOC 1949Z 208DEG 5KT 3221 10454 67
Special weather statement, Aug 23, 3:03 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 303 PM CDT TUE AUG 23 2016 TXZ058-232045- REEVES COUNTY AND UPPER TRANS PECOS TX- 303 PM CDT TUE AUG 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES COUNTY UNTIL 345 PM CDT... AT 303 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES NORTHWEST OF TOYAH...MOVING NORTHEAST AT 10 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN REEVES COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3137 10397 3150 10404 3176 10381 3159 10354 TIME...MOT...LOC 2003Z 229DEG 9KT 3152 10390 67
Special weather statement, Aug 23, 3:57 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 357 PM CDT TUE AUG 23 2016 TXZ068-232145- CRANE TX- 357 PM CDT TUE AUG 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRANE COUNTY UNTIL 445 PM CDT... AT 356 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF IMPERIAL...OR 13 MILES EAST OF GRANDFALLS...MOVING NORTH AT 20 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL MAY ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3133 10252 3135 10273 3164 10272 3164 10239 TIME...MOT...LOC 2056Z 192DEG 19KT 3139 10263 27
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 3:03 PM CDT | Special Weather Statement | MAF | Reeves | 42 min |
| Aug 23, 3:43 PM CDT | Areal Flood Advisory | MAF | Reeves | 2 hr |
| Aug 23, 3:57 PM CDT | Special Weather Statement | MAF | Crane | 48 min |
| Aug 23, 5:23 PM CDT | Areal Flood Advisory | MAF | Crane | 3 hr |
| Aug 23, 6:07 PM CDT | Flash Flood Warning | MAF | Culberson | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.